Side effects, weight gain, mood swings, etc... looking for answers for my 16 year old daughter...
The depo shot and the pill are very different in many ways. I have been on both and am currently on the pill. If I were to give you my personal opinion, I would suggest you put your daughter on the pill. It can be stopped and is out of your system within the next 24 hours after your last pill. Depo takes anywhere between 6 weeks to 18 months to leave your system and its not reccomended for girls who are still growing. Anyway, the shot contains medroxyprogesterone acetate, a synthetic form of the female hormone progesterone. It works by inhibiting ovulation and thickening cervical mucuos, aswell as thinning the uterine lining. Its 99.9% effective at preventing pregnancy, as is the pill. It only needs to be given every 12 weeks by a nurse at any local family planning clinic. The most common side effect of depo is irregular bleeding. Some women stop bleeding alltogether for years and bleed one day randomly, others bleed erratically from the start. Others bleed once every few months, but there is no way to tell how your body will react, bleeding wise. Four out of every 10 women using depo will have no bleeding. The rest of the unlucky percentage bleed erratically and often heavily. Hence why I changed to the pill. The pill is a combination of ethinyl estradion, a synthetic version of estrogen, paired with one of eight different progestins to mimic progesterone. The estrogen in the pill eliminates unwanted bleeding and aids in stopping ovulation but comes with its fair share of side effects for some girls. Common side effects include slight nausea, headaches, breast tenderness and mood swings. These side effects typically subside over the course of 3 months, so its important to stick to the same pill brand. Pills that work well for first timers are Triphasil and Nordette (or Oralcon). These are fairly low dose pills. If your daughter experiences side effects that persist longer than 4 months she should change pill brands. Telling a health care provider which side effects she's experiencing will better help the expert decide which pill to change her to. If she experiences bleeding on active pills that is significantly heavy or persists for as long as two weeks, she probably needs a pill with a slightly higher estrogen dose, or a more potent progesterone. These pills include Yaz and Ovral. I am currently taking Ovral continuously (no placebos so no bleeding) to deal with heavy bleeding issues. If your daughter has a history of menstrual issues the pill will work wonders for her, but unfortunately finding the right one is trial and error. I went through 4 different brands before finding one that suited me but it was worth it. The pill shouldn't be used by anyone who smokes cigarettes, who has uncontrolled high blood pressure, who has a personal or family history with blood clots or heart disease, or stroke. Certain medications interact with the pill rendering it ineffective, such as antibiotics, barbituates, certain diet pills, and herbal remedies such as St Jon's Wort. Mention to your doctor that your daughter uses the pill whenever she is prescribed something. The pill also has to be taken everyday, within 4 hours of the time she took her previous pill. Have her set an alarm, or she can take her pill when she wakes up. Its not that hard to remember, trust me. I haven't forgotten one pill in over 10 months. The pill is available for free at government clinics and does not require a prescription. Good luck.
There are many differences between these two types of birth control. First off, the depo shot is a progesterone only birth control, meaning it contains an artificial version of one of the two types of female hormones. The pill contains both progesterone and estrogen, making it a lot more desirable if your daughter wishes to control when and if she experiences menstrual bleeding. Depo is notorious for causing irregular bleeding/spotting, where as the pill is used by many woman including myself to control/eliminate menstruation. The possible side effects of any hormonal birth control are headaches, nausea, mood changes, appetite increase which may or may not lead to weight gain, and changes in skin (usually for the better, regarding acne and such). Staying on the same kind of birth control for 3 to 6 months almost always eliminates these minor side effects. I have been on the pill for 11 months now and I no longer experience any of the side effects I used to in the beginning. I might add that depo is potent and takes anywhere between 6 weeks to 18 months (yes, months) to leave a woman's system and therefore is not reccomended to younger girls. Depo is more for woman who are absolutely sure they do not want children and don't mind if their fertility is extremely delayed once discontinuing birth control.
- Depo-Provera Information for Consumers
- Depo-Provera Information for Healthcare Professionals (includes dosage details)
- Side Effects of Depo-Provera (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Depo-Provera - I took one dose of depo provera and did not like the side effects. I was experiencing
Posted 16 May 2013 • 1 answer
Posted 27 Jan 2016 • 3 answers
Will getting off of this Sprintec (birth control pill) help me lose the weight I gained while on it?
Posted 23 Mar 2016 • 1 answer
Posted 3 Jul 2016 • 1 answer
Posted 2 May 2017 • 1 answer